phscism.jpg (3107 bytes)
feature.jpg (8474 bytes)

Adverse Drug Reaction Reports 1998

February 1999 Drug & Therapeutics Newsletter
(C) 1999, CSU-Pharmaceutical Sceinces
Vancouver Hospital & Health Sciences Centre

There were a total of 40 suspected adverse drug reactions (ADRs) reported at VHHSC in 1998 (Table). Of note, 12 reactions were considered to have been the cause of hospitalization. The continued reporting of all suspected ADRs by nurses, physicians and pharmacists aids in an improved assessment of the magnitude and nature of adverse events. To notify Pharmacy of an ADR, either fill out a yellow ADR alert card, available on all nursing units, and send to CSU Pharmaceutical Sciences, or call local 6-2481 (VGH site) or local 2-7249 (UBC site). Pharmacists complete all ADR report forms and forward copies to the B.C. Regional ADR Centre. This Centre does preliminary analysis of the data and then forwards all reports to the Canadian ADR program in Ottawa who then forward them to the World Health Organization.

Table. Adverse Drug Reactions Reported in 1998

Drug Suspected ADR Drug Suspected ADR
Abciximab (in conjunction with heparin & ticlopidine) thrombocytopenia (4) Levothyroxinea chest pain/tightness (in relation to dose increase (1)
Allopurinola rash, lip swelling, conjunctival discharge, fever, eosinophilia (1) Lithiuma

(interaction with hydrochlorothiazide)

tremors, ataxia, decreased level of consciousness, required hemodialysis (1)
Amitriptyline ventricular tachycardia (1) Methotrimeprazine granulocytopenia (1)
Anileridine pruritic rash on back and abdomen (1) Niacin flushing (1)
Bupropion erythematous rash (1) Nitrofurantoina pulmonary fibrosis (1)
Carbamazepine neutropenia, falling platelet count (1) Phenytoin rash, fever with rigors (1)
Cefazolin angioedema, swollen lips, flushing (1) Phenytoin/Carbamazepinea hypersensitivity reaction (1) (rash, fever, periorbital swelling, lymphadenopathy)
Ciprofloxacin myoclonic jerks (1) Propylthiouracil neutropenia (1)
Cisapride increased saliva and drooling (1) Ranitidinea pruritic rash, periorbital and lip swelling (1); delirium (1)
Cotrimoxazole elevated LFTs (1) Rifampina acute interstitial nephritis (1)
Donepezil excessive drooling, rhinorrhea (1) Tamoxifena deep vein thrombosis (1)
Droperidol intense dysphoria, altered mental state, nightmares x 6 weeks after dose (1) Ticlopidinea thrombotic thrombo-cytopenic purpura (1)
Enalapril/Hydrochlorothiazidea agranulocytosis (1) Tolcaponea anxiety, agitation (1)
Fludrocortisone + Valerian hypokalemia (1) Vancomycin nephrotoxicity (1)
Glucosamine gastritis (1) Warfarina rash (1); GI bleed (1, in conjunction with ASA and ticlopidine), GI bleed (1, in conjunction wtih ASA)
Iron Dextran rash, chest pain, chills (1); back pain (1) Zopiclone black-out, fall (1)
Ketorolac anaphylaxis (known allergy to NSAIDS) (1)

a - hospitalized due to ADR